Kansas, 2002

Hail in Kansas, December 17 to 18, 2002

December 17 to 18, 2002 · NWS ICT · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 17, 7:40 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 17, 7:40 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CST TUE DEC 17 2002

A QUICK UPDATE TO EXPAND POPS. MESOETA SHOWS GOOD RISING THETA SFC
GRADIENT SPARKING RAIN SHOWERS ALONG WITH A FEW EMBEDDED WEAK
T-STORMS.

FCSTID = 15/JAKUB

----------------------------------------------------------------
313 PM CST TUE DEC 17 2002

MAIN FCST CHALLENGE THIS PACKAGE IS CHANCES OF PRECIP AND THUNDER
THIS EVENING ACROSS SE KS, THEN TEMPS FROM THEREAFTER.

ONE VORT MAX SLID THOUGH THE AREA EARLY THIS AFTERNOON, AND WAS VERY
EVIDENT LOOKING AT PROFILERS AND WV IMAGERY. SOME ACCAS HAS DEVELOP
OVER SE KS IN RESPONSE TO UPPER JET LIFTING OUT, BUT LIMINTED
MOISTURE HAS LIMITED THE ACTIVITY TO VIRGA.

TNGHT:  NEGATIVE TILTED UPPER TROUGH WL LIFT OUT TNGHT. MAIN CONCERN
IS WHETHER OR NOT THE DRY SLOT WILL CUT OFF PRECIP CHANGES ACROSS
CWA. THE BEST SHOT FOR CONVECTION WL BE EAST OF CWA, INTO SOUTHERN
MISSOURI AND ARKANSAS. THIS IS WHERE THE BEST INSTABILITY AND
MOISTURE WL RESIDE. SE KS MIGHT BE CLOSE ENOUGH TO THE LEFT EXIT
REGION OF AN UPPER JET TO JUSTIFY LEAVING POPS IN. PLUS, EXTREME SE
KS IS UNDER VERY LIGHT UPGLIDE AT THE 295K AND 300K SURFACES. BUT
ITS GONNA BE VERY BORDER LINE WHETHER THIS AREA IS UNDER THE DRY
SLOT. WL ALSO BE A CHANCE OF -TSRA, AS THERE IS INSTABILITY PRESENT
ABOVE THE BOUNDARY LAYER. CENTRAL KS ZONES MAY ALSO HAVE A SHOT OF
SOME SCATTERED SHOWERS OVERNIGHT, WITH WRAP AROUND MOISTURE. THIS IS
SHOWN THROUGH LOWER CONDENSATION PRESSURE DEFICITS IN THE 295-300K
LAYER. WITH LACK OF DECENT LIFT OVER THIS AREA, DONT EXPECT ANY
WIDESPREAD PRECIP.

WL GO ABOVE GUIDANCE FOR LOWS TNGHT, ESPECIALLY OVER SE KS, WHERE
HIGHER DPS AND GUSTY WINDS WL BE IN PLACE.

WED-WED NGHT: WL GO AHEAD AND YANK POPS FOR WED, AS DRY NW SFC FLOW
SHOULD CUT OFF PRECIP CHANCES. THERE SHOULD BE SOME CLOUDS AROUND,
BUT SHOULD BE HIGH AND MID LEVEL STUFF. THERE DOES SEEM TO BE SOME
RISING THETA SURFACES IN THE MID LEVELS, BUT FEEL THE AIR WL BE TOO
DRY TO GENERATE PRECIP.

UPPER LOW WL STRENGTHEN AND REDEVELOP OVER THE DAKOTAS ON WED NGHT.
THIS SHOULD KEEP PRECIP CHANCES NORTH AND EAST OF CWA. BUT SHOULD
STILL HAVE SCATTERED CLOUDS AROUND, SINCE WE REMAIN UNDER SW FLOW
ALOFT WITH SOME WEAK VORTS SWINGING THROUGH. ABOVE NORMAL TEMPS
SHOULD ONCE AGAIN OVERSPREAD THE CWA WED. 1000-850MB THICKNESSES
SUPPORT 60S, AS DOES 850MB TEMPS. BUT WITH SOME SCATTERED CLOUD
COVER AROUND, WE SHOULD NOT REACH FULL MIXING. NEVERTHELESS, WL GO
ABOVE MAV AND FWC, BUT BELOW MET NUMBERS.

THURS-FRI: BOTH ETA AND MAV AGREE ON LOCATION OF UPPER LOW OVER
WESTERN GREAT LAKES REGION. THIS WOULD PLACE CWA UNDER NW FLOW
ALOFT. THIS UPPER LOW SHOULD BE FAR ENOUGH NORTH TO LIMIT THE WRAP
AROUND MOISTURE WORKING INTO CWA. TEMPS THUR WL ONCE AGAIN BE HIGHLY
DEPENDANT ON IF CLOUDS LIMIT OUR MIXING. ATTM FCST SOUNDINGS SHOW
DRY ADIABATIC UP TO ABOUT 850MB. WL RAISE MAXS A FEW DEGREES ON
THURSDAY. PARTIAL THICKNESSES SUPPORT 50S, AS DOES 850MB TEMPS. IF
WE WERE TO FULLY MIX TO 850MB WE WOULD BE IN THE MIDDLE 50S. BUT
WONT GO THIS CRAZY AT THIS TIME AND WL LET FURTHER FCST SHIFTS TAKE
A LOOK AT IT.

SFC RIDGING WL COMMENCE FRI ALLOWING PLENTY OF SUN AND MIXING, AS
UPPER LOW MIGRATES EAST OVER SOUTHERN CANADA. PREV FCST MAX TEMPS
LOOK ON TRACK, WITH MID AND UPPER 40S ACROSS CWA.

...XTNDD DISCUSSION FOR FRI NIGHT THRU TUES...

BASIC THEME OF THE XTNDD FCST IS FAST MOVING FLOW WITH EMBEDDED
WAVES ORIGINATING FROM THE PACIFIC. BULK OF ARCTIC AIR WL REMAIN
WELL N OF KS...AND PRETTY MUCH LOCKED UP IN CANADA FOR THAT
MATTER....LEAVING US WITH ABOVE NORMAL TEMPS. GFS AND ECM ARE IN
GENERAL AGREEMENT THRU THE PD...BUT THERE ARE NOTICEABLE DIFFERENCES
AS ALWAYS. AS FAR AS THE FORECAST GOES...DIDNT MAKE TOO MANY
SIGNIFICANT CHANGES. OVERALL FORECAST PHILOSOPHY REVOLVES AROUND
TRYING TO BETTER TIME S/WVS, ATTENDANT CLOUDS, POSSIBLE PRECIP...AND
RESULTANT TEMPERATURES.

ECM/GFS AGREE FOR THE MOST PART ON BRINGING A S/W NEAR OR THROUGH
THE REGION SATURDAY...WITH AN ATTENDANT SFC LOW/WV. CLOUDS WL INCR
AHEAD OF THIS SYS AND ACCOUNTED FOR THIS IN THE GRIDS FRI NIGHT.
THIS WL BE A QUICK MOVING SYS...AND WL NOT LIKELY HAVE TIME TO TAP
SUBSTANTIAL MOISTURE FOR PRECIP PRODUCTION. AIRMASS AHEAD OF THIS WV
IS RELATIVELY WARM...WITH NO REAL COLD DECEMBER AIR TO BE FOUND. AS
A RESULT...WL FCST ABOVE NORMAL TEMPS FRI NIGHT AND SATURDAY ALONG
WITH M/CLOUDY SKIES AND BREEZY CONDS. WL KP THE FCST DRY.

SFC/UPR WV QUICKLY PASSES OFF TO THE EAST SATURDAY EVENING/NIGHT.
CAA ACTUALLY KICKS IN SATURDAY AFTN. GFS/ECM AGREE ON BRINGING THE
CWA A GLANCING BLOW OF COLD AIR SATURDAY NIGHT INTO SUNDAY AS SYS
WRAPS UP TO THE E. AS SUCH...LOWERED MINS SAT NIGHT AND MAXES ON
SUNDAY. SUNDAY SHOULD END UP BEING THE COLDEST DAY OF THE
XTNDD...BUT THAT ISNT SAYING MUCH FOR THIS TIME OF YEAR. SKIES WL
ALSO BE M/SUNNY.

WE SEEM TO BE CAUGHT IN BETWEEN SYSTEMS ON MONDAY...WITH S/W RIDGING
OVERHEAD A LIKELY SCENARIO. THE NEXT IN THE LONG LIKE OF PAC SYSTEMS
IS DUE TO MOVE INTO THE W COAST SOMETIME LATE SUNDAY OR MONDAY. IN
RESPONSE TO THIS...HEIGHTS WL RISE OVR KS...AND STRONG WAA WL ONCE
AGAIN COMMENCE AT THE SFC. CUD SEE SOME HIGH CLOUDS ESPECIALLY LATER
IN THE DAY AS CIRRUS SPILLS INTO THE AREA FROM THE W. RAISED MAXES
MONDAY A FEW DEGREES...BUT DEFINITELY COULD SEE MUCH WARMER. THE
CURRENT PATTERN SUPPORTS WARM MAXES IN WAA REGIMES. GUT FEELING IN
M50S FOR MAXES.

S/W MOVES INTO KS ON TUES. UNCERTAIN AS TO THE STRENGTH AND POSSIBLE
MOISTURE RESOURCES WITH THIS SYSTEM. IF ECM SOLN VERIFIES...COULD
SEE SOME PRECIP AS SYS IS RATHER DEEP. FOR NOW...WL JUST INCR THE
CLOUDS AND TEMPS...BUT LEAVE THE FCST DRY.

FCSTID = 7
ICT   41  56  31  47 /  10  10  10  10
HUT   39  53  29  46 /  10  10  10  10
EWK   40  54  30  46 /  10  10  10  10
EQA   42  56  31  47 /  10  10  10  10
WLD   45  58  33  48 /  10  10  10  10
RSL   36  52  28  44 /  20  10  10  10
GBD   37  52  29  45 /  20  10  10  10
SLN   37  52  29  45 /  10  10  10  10
MPR   40  54  30  46 /  10  10  10  10
CFV   50  62  36  48 /  20  10  10  10
CNU   50  60  35  48 /  20  10  10  10
K88   50  59  35  48 /  20  10  10  10

.ICT...
KS...NONE.

LAWSON/EKSTER
Hazardous weather outlook, Dec 17, 8:57 AM CST, 13 hours 1 minute before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
857 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...

A STRONG SURFACE LOW PRESSURE AREA WILL TRACK ACROSS KANSAS THIS
EVENING AND WEDNESDAY MORNING.  THIS SYSTEM WILL BE UNUSUAL FOR
DECEMBER, AS IT WILL DRAW A RELATIVELY UNSTABLE AIRMASS INTO EXTREME
SOUTHEAST KANSAS.  THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO SOUTHEAST KANSAS TONIGHT INTO WEDNESDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME, BUT IF THUNDERSTORMS DO
DEVELOP, A FEW MAY CONTAIN SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

WEDNESDAY TO MONDAY:

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FRANK/KETCHAM

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The radar

The Tulsa radar (KINX), 134 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Montgomery

When
December 17, 9:58 PM CST
Where
Montgomery County, 14 mi NE of Independence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -95.533

Hail, Neosho

When
December 17, 10:00 PM CST
Where
Neosho County, Galesburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.467, -95.350

Hail, Labette

When
December 17, 10:20 PM CST
Where
Labette County, 2 mi N of Parsons
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -95.267

Hail, Neosho

When
December 17, 10:22 PM CST
Where
Neosho County, Morehead
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -95.517

Hail, Neosho

When
December 17, 10:30 PM CST
Where
Neosho County, Erie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -95.250

Hail, Labette

When
December 18, 12:48 AM CST
Where
Labette County, Chetopa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -95.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321554, 5321552, 5321553, 5321555, 5321556, 5321557.